×

A sufficient condition for asymptotic stability of kinks in general (1+1)-scalar field models. (English) Zbl 1469.35150

Summary: We study stability properties of kinks for the \((1+1)\)-dimensional nonlinear scalar field theory models \(\begin{aligned} \partial_t^2\phi -\partial_x^2\phi + W'(\phi ) = 0, \quad (t,x)\in \mathbb{R}\times \mathbb{R}. \end{aligned}\) The orbital stability of kinks under general assumptions on the potential \(W\) is a consequence of energy arguments. Our main result is the derivation of a simple and explicit sufficient condition on the potential \(W\) for the asymptotic stability of a given kink. This condition applies to any static or moving kink, in particular no symmetry assumption is required. Last, motivated by the Physics literature, we present applications of the criterion to the \(P(\phi )_2\) theories and the double sine-Gordon theory.

MSC:

35L71 Second-order semilinear hyperbolic equations
35B35 Stability in context of PDEs
35B40 Asymptotic behavior of solutions to PDEs
37K40 Soliton theory, asymptotic behavior of solutions of infinite-dimensional Hamiltonian systems
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] Alejo, MA; Muñoz, C.; Palacios, JM, On the variational structure of breather solutions I: Sine-Gordon equation, J. Math. Anal. Appl., 453, 1111-1138 (2017) · Zbl 1366.65102
[2] Alejo, M.A., Muñoz, C., Palacios, J. M.: On the asymptotic stability of the sine-Gordon kink in the energy space, preprint arXiv:2003.09358
[3] Alonso-Izquierdo, A.; Mateos Guilarte, J., On a family of (1+1)-dimensional scalar field theory models: kinks, stability, one-loop mass shifts., Ann. Physics, 327, 2251-2274 (2012) · Zbl 1256.81077
[4] Bambusi, D.; Cuccagna, S., On dispersion of small energy solutions to the nonlinear Klein Gordon equation with a potential, Amer. J. Math., 133, 1421-1468 (2011) · Zbl 1237.35115
[5] Belendryasova, E.; Gani, VA, Scattering of the \(\varphi^8\) kinks with power-law asymptotics, Commun. Nonlinear Sci. Numer. Simul., 67, 414-426 (2019) · Zbl 07263895
[6] Bizoń, P.; Chmaj, T.; Szpak, N., Dynamics near the threshold for blow up in the one-dimensional focusing nonlinear Klein-Gordon equation, J. Math. Phys., 52, 103703 (2011) · Zbl 1272.35174
[7] Buslaev, V.; Perelman, G., Scattering for the nonlinear Schrödinger equations: states close to a soliton, St.Petersburgh Math. J., 4, 1111-1142 (1993)
[8] Buslaev, V.; Perelman, G., On the stability of solitary waves for nonlinear Schrödinger equations, Nonlinear evolution equations, Amer. Math. Soc. Transl. Ser., 2, 164, 75-98 (1995) · Zbl 0841.35108
[9] Campbell, D.; Peyrard, M.; Sodano, P., Kink-antikink interactions in the double sine-Gordon equation, Physica D, 19, 165-205 (1986)
[10] Chang, S.-M., Gustafson, S., Nakanishi, K., Tsai, T.-P.: Spectra of linearized operators for NLS solitary waves, SIAM J. Math. Anal.39 (2007/08), 1070-1111 · Zbl 1168.35041
[11] Côte, R.; Muñoz, C.; Pilod, D.; Simpson, G., Asymptotic Stability of high-dimensional Zakharov-Kuznetsov solitons, Arch. Rat. Mech. Anal., 220, 639-710 (2016) · Zbl 1334.35276
[12] Cuccagna, S., On asymptotic stability in 3D of kinks for the \(\phi^4\) model, Trans. Amer. Math. Soc., 360, 2581-2614 (2008) · Zbl 1138.35062
[13] Cuccagna, S., The Hamiltonian structure of the nonlinear Schrödinger equation and the asymptotic stability of its ground states, Comm. Math. Phys., 305, 279-331 (2011) · Zbl 1222.35183
[14] Cuccagna, S., On asymptotic stability of moving ground states of the nonlinear Schrödinger equation, Trans. Amer. Math. Soc., 366, 2827-2888 (2014) · Zbl 1293.35289
[15] Cuccagna, S., Maeda, M.: On stability of small solitons of the 1-D NLS with a trapping delta potential. SIAM J. Math. Anal. 51, 4311-4331 (2019) · Zbl 1428.35430
[16] Cuccagna, S.; Pelinovsky, D., The asymptotic stability of solitons in the cubic NLS equation on the line, Applicable Analysis, 93, 791-822 (2014) · Zbl 1457.35067
[17] Cuenda, S.; Quintero, NR; Sánchez, A., Sine-Gordon wobbles through Bäcklund transformations, Discrete and Continuous Dynamical Systems - Series S, 4, 1047-1056 (2011) · Zbl 1215.37047
[18] Dauxois, T., Peyrard, M.: Physics of solitons, Cambridge University Press, Cambridge, 2010. xii+422 pp · Zbl 1204.35141
[19] Delort, J-M, Existence globale et comportement asymptotique pour l’équation de Klein-Gordon quasi linéaire à données petites en dimension 1, Ann. Sci. École Norm. Sup., 34, 4, 1-61 (2001) · Zbl 0990.35119
[20] Delort, J-M, Semiclassical microlocal normal forms and global solutions of modified one-dimensional KG equations, Annales de l’Institut Fourier, 66, 1451-1528 (2016) · Zbl 1377.35200
[21] Delort, J.-M.: Modified scattering for odd solutions of cubic nonlinear Schrödinger equations with potential in dimension one. Preprint hal-01396705, version 1 (2016)
[22] Delort, J-M; Fang, D.; Xue, R., Global existence of small solutions for quadratic quasilinear Klein-Gordon systems in two space dimensions, J. Funct. Anal., 211, 288-323 (2004) · Zbl 1061.35089
[23] Delort, J.-M., Masmoudi, N.: Long time dispersive estimates for perturbations of a kink solution of one dimensional cubic wave equations. Preprint 2020. hal-02862414
[24] Denzler, J., Nonpersistence of breather families for the perturbed sine-Gordon equation, Comm. Math. Phys., 158, 397-430 (1993) · Zbl 0802.35132
[25] Fibich, G.; Merle, F.; Raphaël, P., Proof of a Spectral Property related to the singularity formation for the \(L^2\) critical nonlinear Schrödinger equation, Physica D, 220, 1-13 (2006) · Zbl 1100.35097
[26] Gani, V.A., Lensky, V., Lizunova, M.A.: Kink excitation spectra in the (1+1)-dimensional \(\varphi^8\) model. JHEP 147, (2015) · Zbl 1388.81719
[27] Germain, P., Pusateri, F.: Quadratic Klein-Gordon equations with a potential in one dimension. Preprint arXiv:2006.15688
[28] Germain, P.; Pusateri, F.; Rousset, F., Asymptotic stability of solitons for mKdV, Advances in Mathematics, 299, 272-330 (2016) · Zbl 1348.35219
[29] Gol’dman, I. I., Krivchenkov, V. D., Geĭlikman, B. T., Marquit, E., Lepa, E.: Problems in quantum mechanics, Authorised revised ed. Edited by B. T. Geilikman; translated from the Russian by E. Marquit and E. Lepa, Pergamon Press, 1961
[30] Hayashi, N.; Naumkin, P., The initial value problem for the cubic nonlinear Klein-Gordon equation, Z. Angew. Math. Phys., 59, 1002-1028 (2008) · Zbl 1190.35199
[31] Hayashi, N.; Naumkin, P., Quadratic nonlinear Klein-Gordon equation in one dimension, J. Math. Phys., 53, 103711 (2012) · Zbl 1282.35347
[32] Henry, DB; Perez, JF; Wreszinski, WF, Stability theory for solitary-wave solutions of scalar field equations, Comm. Math. Phys., 85, 3, 351-361 (1982) · Zbl 0546.35062
[33] Ito, H.; Tasaki, H., Stability theory for nonlinear Klein-Gordon kinks and Morse’s index theorem, Phys. Lett. A, 113, 179-182 (1985)
[34] Jendrej, J., Kowalczyk, M., Lawrie, A.: Dynamics of strongly interacting kink-antikink pairs for scalar fields on a line, preprint arXiv:1911.02064
[35] Kevrekidis, PG; Cuevas-Maraver, J., A Dynamical Perspective on the \(\varphi^4\) Model (2019), Past: Present and Future. Nonlinear Systems and Complexity Series. Springer, Past
[36] Khare, A., Christov, I. C., Saxena, A.: Successive phase transitions and kink solutions in \(\phi^8, \phi^{10}\) and \(\phi^{12}\) field theories, Phys. Rev. E 90, 023208 - Published 27 August 2014
[37] Klainerman, S., Global existence for nonlinear wave equations, Comm. Pure Appl. Math., 33, 43-101 (1980) · Zbl 0405.35056
[38] Klainerman, S., Global existence of small amplitude solutions to nonlinear Klein-Gordon equations in four space-time dimensions, Comm. Pure Appl. Math., 38, 631-641 (1985) · Zbl 0597.35100
[39] Kopylova, E.; Komech, AI, On asymptotic stability of kink for relativistic Ginzburg-Landau equations, Arch. Ration. Mech. Anal., 202, 213-245 (2011) · Zbl 1256.35146
[40] Kopylova, E.; Komech, AI, On asymptotic stability of moving kink for relativistic Ginzburg-Landau equation, Comm. Math. Phys., 302, 225-252 (2011) · Zbl 1209.35134
[41] Kowalczyk, M.; Martel, Y.; Muñoz, C., Kink dynamics in the \(\phi^4\) model: asymptotic stability for odd perturbations in the energy space, J. Amer. Math. Soc., 30, 769-798 (2017) · Zbl 1387.35419
[42] Kowalczyk, M.; Martel, Y.; Muñoz, C., Nonexistence of small, odd breathers for a class of nonlinear wave equations, Letters in Mathematical Physics, 107, 921-931 (2017) · Zbl 1384.35109
[43] Kowalczyk, M., Martel, Y., Muñoz, C.: On asymptotic stability of nonlinear waves, Séminaire Laurent Schwartz - Équations aux dérivées partielles et applications. Année 2016-2017. Ed. Éc. Polytechnique Palaiseau, 2017, Exp. No. XVIII · Zbl 1387.35419
[44] Kowalczyk, M., Martel, Y., Muñoz, C.: Soliton dynamics for the 1D NLKG equation with symmetry and in the absence of internal modes. To appear in Journal of European Mathematical Society
[45] Krieger, J.; Schlag, W., Stable manifolds for all monic supercritical focusing nonlinear Schrödinger equations in one dimension, J. Amer. Math. Soc., 19, 815-920 (2006) · Zbl 1281.35077
[46] Krieger, J.; Nakanishi, K.; Schlag, W., Global dynamics above the ground state energy for the one-dimensional NLKG equation, Math. Z., 272, 1-2, 297-316 (2012) · Zbl 1263.35002
[47] Kruskal, MD; Segur, H., Nonexistence of small-amplitude breather solutions in \(\phi^4\) theory, Phys. Rev. Lett., 58, 747-750 (1987)
[48] Lamb, GL, Elements of Soliton Theory (1980), Wiley, New York: Pure Appl. Math, Wiley, New York · Zbl 0445.35001
[49] Lindblad, H., Lührmann, J., Soffer, A.: Decay and asymptotics for the 1D Klein-Gordon equation with variable coefficient cubic nonlinearities. SIAM J. Math. Anal. (to appear) · Zbl 1455.35021
[50] Lindblad, H., Lührmann, J., Soffer, A.: Asymptotics for 1D Klein-Gordon equations with variable coefficient quadratic nonlinearities, preprint arXiv:2006.00938 · Zbl 1455.35021
[51] Lindblad, H.; Soffer, A., A remark on long range scattering for the nonlinear Klein-Gordon equation, J. Hyperbolic Differ. Equ., 2, 77-89 (2005) · Zbl 1080.35044
[52] Lindblad, H.; Soffer, A., A remark on asymptotic completeness for the critical nonlinear Klein-Gordon equation, Lett. Math. Phys., 73, 249-258 (2005) · Zbl 1106.35072
[53] Lindblad, H.; Soffer, A., Scattering for the Klein-Gordon equation with quadratic and variable coefficient cubic nonlinearities, Trans. Amer. Math. Soc., 367, 8861-8909 (2015) · Zbl 1328.35201
[54] Lindblad, H.; Tao, T., Asymptotic decay for a one-dimensional nonlinear wave equation, Anal. PDE, 5, 411-422 (2012) · Zbl 1273.35049
[55] Lohe, MA, Soliton structures in \(P(\phi )_2\), Physical Review D, 20, 3120-3130 (1979)
[56] Manton, NS; Sutcliffe, P., Topological solitons (2004), Cambridge Monographs on Mathematical Physics: Cambridge University Press, Cambridge, Cambridge Monographs on Mathematical Physics · Zbl 1100.37044
[57] Martel, Y., Linear problems related to asymptotic stability of solitons of the generalized KdV equations, SIAM J. Math. Anal., 38, 759-781 (2006) · Zbl 1126.35055
[58] Martel, Y.; Merle, F., Liouville theorem for the critical generalized Korteweg-de Vries equation, J. Math. Pures Appl., 79, 339-425 (2000) · Zbl 0963.37058
[59] Martel, Y.; Merle, F., Asymptotic stability of solitons for subcritical generalized KdV equations, Arch. Ration. Mech. Anal., 157, 219-254 (2001) · Zbl 0981.35073
[60] Martel, Y.; Merle, F., Asymptotic stability of solitons of the gKdV equations with general nonlinearity, Math. Ann., 341, 391-427 (2008) · Zbl 1153.35068
[61] Merle, F.; Raphaël, P., The blow-up dynamic and upper bound on the blow-up rate for critical nonlinear Schrödinger equation, Ann. of Math. (2), 161, 157-222 (2005) · Zbl 1185.35263
[62] Muñoz, C.; Palacios, JM, Nonlinear stability of 2-solitons of the Sine-Gordon equation in the energy space, Ann. Inst. H. Poincaré, Anal. Non Linéaire, 36, 977-1034 (2019) · Zbl 1420.35163
[63] Pego, RL; Weinstein, MI, Asymptotic stability of solitary waves, Comm. Math. Phys., 164, 305-349 (1994) · Zbl 0805.35117
[64] Peskin, ME; Schroeder, DV, An introduction to quantum field theory (1995), Advanced Book Program, Reading, MA: Addison-Wesley Publishing Company, Advanced Book Program, Reading, MA
[65] Raphaël, P.; Rodnianski, I., Stable blow up dynamics for the critical co-rotational wave maps and equivariant Yang-Mills problems, Publ. Math. Inst. Hautes Études Sci., 115, 1-122 (2012) · Zbl 1284.35358
[66] Reed, M.; Simon, B., Analysis of Operators IV (1978), Methods of Modern Mathematical Physics: Academic Press, Methods of Modern Mathematical Physics · Zbl 0401.47001
[67] Schlag, W., Spectral theory and nonlinear partial differential equations: a survey, Discrete Contin. Dyn. Syst., 15, 3, 703-723 (2006) · Zbl 1121.35121
[68] Schlag, W.: Dispersive estimates for Schrödinger operators: A survey, Mathematical aspects of nonlinear dispersive equations, 255-285, Ann. of Math. Stud., 163, Princeton Univ. Press, Princeton, NJ, 2007 · Zbl 1143.35001
[69] Segur, H., Wobbling kinks in \(\varphi^4\) and sine-Gordon theory, J. Math. Phys., 24, 1439-1443 (1983)
[70] Shatah, J., Normal forms and quadratic Klein-Gordon equations, Comm. Pure Applied Math., 33, 685-696 (1985) · Zbl 0597.35101
[71] Soffer, A.; Weinstein, MI, Time dependent resonance theory, Geom. Funct. Anal., 8, 1086-1128 (1998) · Zbl 0917.35023
[72] Soffer, A.; Weinstein, MI, Resonances, radiation damping and instability in Hamiltonian nonlinear wave equations, Invent. Math., 136, 9-74 (1999) · Zbl 0910.35107
[73] Sterbenz, J., Dispersive Decay for the 1D Klein-Gordon Equation with Variable Coefficient Nonlinearities, Trans. Amer. Math. Soc., 368, 2081-2113 (2016) · Zbl 1339.35191
[74] Vachaspati, T., Kinks and domain walls (2006), New York: Cambridge University Press, New York · Zbl 1126.35001
[75] Vilenkin, A.; Shellard, EPS, Cosmic strings and other topological defects (1994), Cambridge Monographs on Mathematical Physics: Cambridge University Press, Cambridge, Cambridge Monographs on Mathematical Physics · Zbl 0978.83052
[76] Weinstein, MI, Modulational stability of ground states of nonlinear Schrödinger equations, SIAM J. Math. Anal., 16, 472-491 (1985) · Zbl 0583.35028
[77] Witten, E., From superconductors and four-manifolds to weak interactions, Bull. Amer. Math. Soc., 44, 361-391 (2007) · Zbl 1148.81015
[78] Wei, D., Yang, S.: Asymptotic decay for defocusing semilinear wave equations in \({{\mathbb{R}}}^{1+1} \), preprint arXiv:2003.12264
[79] Zhidkov, P. E.: On the existence of the solution of the Cauchy problem and the stability of kink solutions of the nonlinear Schrödinger equation. (Russian) Sibirsk. Mat. Zh. 33 (1992), 73-9, 220; translation in Siberian Math. J. 33 (1992), 239-246
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.